Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Raltegravir & Side Effects
Dec 7, 2008

Hi from the UK.

I know that this forum is for Safe Sex and HIV Prevention but I would like to ask you this question since I know that you have personally battled with lipodystrophy and also you mentioned already that you are taking Raltegravir.

I am a 41yo male about to start meds for the first time. My resistance tests are all good (no resistance showing) so I have a wide choice of meds to choose from. My question is:

My HIV doctor invited me to take part to a study to evaluate the safety, tolerability and efficacy of once daily Raltegravir compared to twice daily Raltegravir when each is given in combination with Truvada in treatment-naive HIV infected patients. (ClinicalTrials.gov Identifier: NCT00745823) My questions are as follows: 1. Are any lipoatrophy or lipodystrophy effects known for this combination? 2. Do we know / suspect that the above combination causes male infertility? 3. Are there any other long terms effects from this combination such as liver or kidney problems, heart problems, cholesterol etc? Given the fact that I am prone to loosing weight very hard and putting it on faster, is this also a factor on lipoatrophy or lipodystrophy? My Doctor is very excited about Raltegravir as she says that so far is causing no side effects whatsoever! Do you think that this is a good combination to start on and is she right to believe that the side effects would be minimal? Also given the fact that I am suffering from mild depression I anyway wanted to avoid Efavirenz, I do like the idea of not taking it, but also taking a drug that we do not know much about is also a worry. Your medical opinion would be greatly appreciated... G.

Response from Dr. Frascino

Hello G,

1. Isentress (raltegravir) plus Truvada is not associated with a significantly increased risk of lipoatrophy or lipodystrophy. (Thymidine analogs, such as D4T and AZT, are linked to lipoatrophy and some protease inhibitors have been associated with lipohypertrophy.)

2. No.

3. Unfortunately, since Isentress is brand new and Truvada is relatively new, we do not have "long term" side effects or toxicity data. That's one of the reasons we conduct clinical trials and monitor folks in the years immediately following a new drug's approval (Post Marketing Surveillance Trials)!

4. The exact mechanisms for lipoatrophy and lipohypertrophy (lipodystrophy) remain unclear. We know that some medications are associated with these changes, but there are other mechanisms at play as well that have yet to be elucidated. Certainly there could be a genetic predisposition to getting these side effects.

5. Your doctor is correct: so far Isentress appears to be well tolerated with minimal (but not absolutely no) side effects. However, remember this is a new medication! We thought the same thing of D4T when it was first introduced. It took years for us to realize D4T (and AZT) was associated with lipoatrophy!

6. I agree: Some HIVers, who are clinically depressed, do not do as well on efavirenz.

Hope that helps!

Good luck!

Dr. Bob



Previous
Can you?
Next
Masturbation and Immune System

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement